News Picture: TikTok 'Benadryl Challenge' Has Killed at Least One TeenBy E.J. Mundell
HealthDay Reporter

FRIDAY, Sept. eleven, 2020 (HealthDay Information)

A new web dare, broadcast extensively on teenager-pleasant TikTok, urges young ones to overdose on the over-the-counter antihistamine Benadryl.

But the “Benadryl Challenge” has by now killed just one teenager and sent other folks to the ER, authorities alert.

According to News4 in Oklahoma Metropolis, just one fifteen-yr-aged woman experienced a lethal overdose even though reportedly making an attempt the challenge late very last month. Other cases of young ones currently being rushed to the healthcare facility just after equivalent incidents are popping up nationwide.

The Benadryl Challenge is circulating on social media and encourages end users to overdose on the drug to realize a hallucinatory condition.

But as with any drug, having way too considerably Benadryl can promptly confirm harmful and even fatal, in accordance to crisis medicine medical doctor Dr. Robert Glatter.

“Diphenhydramine (Benadryl) causes toxicity in a dose-dependent vogue — indicating that escalating doses can be fatal,” explained Glatter, who works at Lenox Hill Clinic in New York Metropolis.

As detailed on Benadryl’s web site, young ones involving the ages of 6 and twelve ought to only get just one pill of the drug every four to 6 several hours, even though individuals older than twelve ought to only get up to two tablets over the same period of time. No just one, no issue their age, ought to get a lot more than 6 doses inside of 24 several hours, the drug’s homepage states.

But there are media stories of some young children concerned in the Benadryl Challenge currently being inspired to get up to twelve tablets at after. According to Glatter, that is a most likely deadly amount of money.

“Simply just put, as you technique the dose that leads to hallucinations that the ‘challenge’ calls for, the chance for seizures and fatal cardiac arrhythmias drastically improves,” he mentioned.

“Increasing doses of Benadryl typically guide to sleepiness, confusion, vomiting, agitation, elevated coronary heart price, which can precipitate a cardiac arrhythmia as effectively as a seizure. Persons may also involve intubation [mechanical respiratory guidance] to protected their airway in the environment of a considerable overdose,” Glatter added.

In truth, most of the teens who’ve harmed them selves through the Benadryl Challenge have professional coronary heart issues, in accordance to a report on the phenomenon by Fantastic Housekeeping.

Dr. Kenneth Perry, assistant health care director at Charleston, S.C.-dependent Trident Professional medical Heart, delivered the magazine with a record of Benadryl overdose indications that mother and father ought to appear out for:

  • Extreme entire body heat and flushing of the pores and skin, because way too considerably of the drug can trigger overheating
  • A reduce in perspiring and urination — the latter indications can carry on really serious issues
  • Adjustments in vision, these types of as an incapacity to target on your environment and limitations in pupil dimension
  • Delirium, which may consist of a sensation of “spinning” or hyper-recognition, as effectively as extensive durations of anxiousness.

When these indications appear, health care assistance may be essential.

“The base line is that engaging in these types of a challenge is inherently risky and can be lethal,” Glatter mentioned. “In light-weight of these and other risky social media difficulties, it is really essential that mother and father observe their teens’ social media activity.”

MedicalNews
Copyright © 2020 HealthDay. All rights reserved.




Problem

What are opioids used to treat?
See Remedy

References

Sources: Robert Glatter, MD, crisis medicine medical doctor, Lenox Hill Clinic, New York Metropolis Fantastic Housekeeping News4 Oklahoma Metropolis